Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 128, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2003, 3:21 PM CDT for Wapello County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2003, 3:21 PM CDT (20:21 UTC)
- Expired
- Jun 25, 2003, 4:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 12:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 875 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 252021 SVRDMX IAC179-252115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT WED JUN 25 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAPELLO COUNTY IN SOUTHEAST IOWA THIS INCLUDES THE CITY OF OTTUMWA * UNTIL 415 PM CDT * AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF CHILLICOTHE...OR ABOUT 9 MILES WEST OF OTTUMWA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR OTTUMWA AROUND 330 PM AND NEAR AGENCY AROUND 340 PM. OTHER WARNING LOCATIONS INCLUDE AGENCY...KIRKVILLE AND OTTUMWA INDUSTRIAL AIRPORT. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LIGHTNING KILLS. STAY INDOORS DURING A THUNDERSTORM AND AVOID USE OF ELECTRICAL APPLIANCES...PLUMBING FIXTURES...AND CORDED TELEPHONES. IF OUTDOORS...AT THE FIRST SOUND OF THUNDER...GO INTO A BUILDING OR HARD TOPPED AUTOMOBILE. AVOID TREES...OPEN AREAS...WATER...FENCES...OR OTHER METALLIC OBJECTS. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY EVENING FOR SOUTHEASTERN IOWA. LAT...LON 4116 9263 4091 9263 4091 9221 4115 9221 KULA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:05 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 25, 3:05 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT WED JUN 25 2003 NO TIME FOR DSCSN WITH BETA BOW APCHG DSM ATTM. WL MOV PCPN OUT OF CWA TNGT BY 06Z, NXT PCP PDS SAT/SAT NGT, THEN TUE AFTN/EVE. DID NOT DEVIATE MUCH FM MOS TMPS WITH ADJ ALA ICS. .DSM...NONE MS JUN 03
Hazardous weather outlook, Jun 25, 11:50 AM CDT, 3 hours 31 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CDT WED JUN 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL PUSH EAST ACROSS CENTRAL IOWA THIS AFTERNOON AND EVENING. THE AIRMASS OVER CENTRAL IOWA TODAY IS VERY UNSTABLE SO AS THE FRONT MOVES IN FROM THE WEST. TWO LINES OF THUNDERSTORMS WILL AFFECT THE AREAS THIS AFTERNOON. THUNDERSTORMS FROM NORTHEAST INTO SOUTH CENTRAL IOWA WILL PUSH EAST OF THE AREA BY MID AFTERNOON. A SECOND LINE OF THUNDERSTORMS ALONG THE COLD FRONT WILL PUSH ACROSS IOWA THIS AFTERNOON. THE STORMS WILL BE OUT OF THE AREA BY EARLY TO MID EVENING. THE MAIN THREAT WILL BE DAMAGING WIND WITH LARGE HAIL A SECONDARY THREAT. HEAVY RAIN IS ALSO LIKELY WITH THE THREAT OF LOCAL FLOODING. THE FLOODING THREAT WILL BE GREATEST IN CITY AREA DUE TO THE LACK OF RECENT RAINFALL. ISOLATED TORNADOES ARE POSSIBLE...GENERALLY EAST OF INTERSTATE 35 THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK STORM SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA ON SATURDAY. THE STORM SYSTEM WILL RUN INTO WARMER AND MORE UNSTABLE AIR OVER CENTRAL IOWA DURING THE AFTERNOON HOURS AND THERE WILL BE A CHANCE FOR THUNDERSTORMS TO DEVELOP. IT IS TOO SOON TO EVALUATE THE SEVERE POTENTIAL WITH THE CHANCE OF STORMS ON SATURDAY BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS PROBABLE OVER CENTRAL IOWA THIS AFTERNOON AND EVENING. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUN 03
In the hours before
Local storm report, Jun 25, 11:40 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT WED JUN 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM 2 S HUDSON IA 65 MPH TSTORM WIND
06/25/03 BLACK HAWK
BFLocal storm report, Jun 25, 1:29 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0129 PM CDT WED JUN 25 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM TAMA IA 60 MPH TSTORM WIND
06/25/03 TAMA TREES AND POWERLINES DOWN.
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:15 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 45 min |
| Jun 25, 10:43 AM CDT | Severe Thunderstorm Warning | DMX | Grundy | 47 min |
| Jun 25, 11:06 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 54 min |
| Jun 25, 11:33 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 42 min |
| Jun 25, 11:43 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 47 min |
| Jun 25, 12:22 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 38 min |
| Jun 25, 1:05 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 55 min |
| Jun 25, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 42 min |
| Jun 25, 3:11 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.